Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Chicago, IL

August 28, 2004Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this flash flood warning at Aug 28, 2004, 7:27 PM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 7:27 PM EST (00:27 UTC)
Expired
Aug 28, 2004, 10:30 PM EST
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 113 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 290030
FFWLOT
INC007-073-111-290330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
727 PM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN NORTHWEST INDIANA
  SOUTHERN JASPER COUNTY IN NORTHWEST INDIANA
  SOUTHERN NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 1030 PM CDT(1030 PM EST)

* AT 727 PM CDT(727 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER HOUR ACROSS 
BENTON COUNTY AND THE SOUTHERN PORTIONS OF JASPER AND NEWTON 
COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE 
AREA OVER THE NEXT HOUR FROM IROQUOIS COUNTY.

* THE TOWNS OF RENSSELAER...MOROCCO...KENTLAND AND FOWLER ARE IN THE
AREA OF THE FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.

LAT...LON 4099 8714 4098 8694 4094 8694 4086 8702
      4085 8714 4058 8713 4058 8751 4098 8753
$$

MARSILI
1 follow-up statement
000 
WGUS73 KLOT 290136
FFSLOT
INC007-073-111-290330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
830 PM CDT SAT AUG 28 2004

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN JASPER...SOUTHERN 
NEWTON...AND BENTON COUNTY IN INDIANA UNTIL 1030 PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAINS CONTINUING ACROSS PORTIONS OF THE WARNED AREA. RADAR 
ESTIMATED 1 TO 2 INCHES OF RAIN HAS FALLEN SINCE 7 PM CDT EXTENDING 
ALONG A LINE FROM EARL PARK...TO GOODLAND...TO REMINGTON...WITH SOME 
LOCALLY HIGHER AMOUNTS. ADDITIONAL RAINFALL AMOUNTS THROUGH 930 PM 
CDT BETWEEN A HALF INCH AND ONE INCH CAN BE EXPECTED BEFORE THE RAIN 
BEGINS TO TAPER OFF TO JUST SOME LIGHT SHOWERS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW MUCH
WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IT
ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING
SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE
ABANDONED QUICKLY.

REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR
LATER STATEMENTS.

LAT...LON 4101 8712 4097 8697 4078 8712 4049 8713
      4050 8753 4101 8755
$$

MARSILI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:35 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 28, 6:35 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
635 PM CDT SAT AUG 28 2004

.DISCUSSION...

FRONT HELD UP ACROSS CENTRAL PORTION OF CWA THIS AFTERNOON WITH
TEMPS ONLY IN THE 60S NORTH AND CREEPING INTO THE LOWER 80S FAR
SOUTH. AS SHORTWAVE MOVES NORTHEAST ACROSS THE AREA THIS EVENING
UPPER TROF SWINGS THRU AND SFC FRONT PUSHES WELL SOUTH OF FA BY
MORNING. RADARS SHOWING LARGE AREA OF SHOWERS WITH A FEW EMBEDDED
TS ACROSS EASTERN IA AND NORTHWEST IL. PLAN TO GO WITH OCCASIONAL
SHOWERS WITH A CHANCE OF TS...ENDING FROM WEST TO EAST THIS EVENING
THEN CARRYING JUST A CHANCE ACROSS THE FAR SOUTHEAST OVERNIGHT. LOW
TEMPS TONIGHT EXPECTED TO DROP INTO THE LOWER 50S NORTHWEST WITH MID
TO UPPER 50S SOUTHEAST. NORTHERLY FLOW STARTS SUNDAY BUT NARROW
RIDGE OF HIGH PRESSURE SLIDES EAST BY EVENING WITH WINDS TURNING
SOUTHERLY SUNDAY NIGHT INTO MONDAY. WEAK SYSTEM MOVES THRU THE UPPER
LAKES MONDAY WITH A DRY FROPA EXPECTED MONDAY EVENING...WITH THE
BEST CHANCE OF SHOWERS OR TS REMAINING NORTH OF CWA. ANOTHER HIGH
BUILDS ACROSS PLAINS TUESDAY AND ACROSS THE LAKES REGION WEDNESDAY.
HIGH TEMPS IN THE 70S EARLY IN THE WEEK SLOWLY MODERATING INTO THE
LOWER 80S BY THE END OF THE WEEK AS THE HIGH PUSHES EAST. GUIDANCE
TEMPS CLOSE AND REASONABLE IN THE SHORT TERM.

&&

.AVIATION...
RE 00Z TAFS...RADAR COMPOSITE SHOWS WELL DEFINED BACK EDGE OF PRECIP
FM NERN WI ACROSS NW IL TO NERN MO ALONG MID LVL TROF AXIS. AREA OF
WDSPRD RA ACROSS N CNRL AND NERN IL AND S CNTRL AND SERN WI LFTG
NEWRD...WITH SCT SHRA ARE DVLPG UPSTREAM OF TERMINALS AS TROF AXIS
APROACHES. WHILE MORE WDSPRD RA/SHRA LIFT NE BY 02Z...EXPECT SCT
-SHRA TO AFFECT TERMINALS THRU THE REST OF THE EVE. DRIER AIR
FEEDING SWRD ACROSS THE WI STATE LN BUT EFFECT ON LIFTING CIGS SHUD
BE TEMPERED WITH CONT MOISTENING FM RA. SFC WV ON BNDRY ACROSS CNTRL
IL MOVG NE LATER THIS EVE AND OVRNGT WILL ALLOW THE DRIER AIR TO
PENETRATE FURTHER S ACORSS TERMINALS THUS EXPECT CIGS TO IMPROVE
THRU MVFR TO VFR.

TRS

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Aug 28, 4:00 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT SAT AUG 28 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-291100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT SAT AUG 28 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

OCCASIONAL SHOWERS WITH A POSSIBLE EMBEDDED THUNDERSTORM WILL
CONTINUE THROUGH THE EVENING HOURS. THE THREAT OF ANY THUNDERSTORMS
WILL COME TO AN END WEST OF INTERSTATE 55 BY LATE THIS EVENING. EAST
OF INTERSTATE 55 THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
GRADUALLY LESSEN OVERNIGHT. MANY AREAS HAVE RECEIVED 3 TO 6 INCHES
OF RAIN OVER THE PAST THREE DAYS. ISOLATED HEAVY DOWNPOURS ARE
POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS THIS EVENING EAST OF
INTERSTATE 55. ANY ADDITIONAL HEAVY RAIN WILL LEAD TO SOME LOCALIZED
FLOODING GIVEN THE HEAVY RAINFALL OVER THE PAST FEW DAYS. NONE OF
THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE HOWEVER.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-291100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
400 PM CDT SAT AUG 28 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

OCCASIONAL SHOWERS AND AN EMBEDDED THUNDERSTORM IS POSSIBLE DURING
THE EVENING HOURS TONIGHT...BUT NONE OF THE STORMS ARE EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MARSILI

In the hours before

Local storm report, Aug 28, 5:30 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
530 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0151 AM     TSTM WND DMG     DWIGHT                  41.10N 88.42W
08/28/2004                   LIVINGSTON         IL   LAW ENFORCEMENT

            LOT OF TREES AND POWER LINES REPORTED DOWN IN CITY OF
            DWIGHT.

0200 AM     LIGHTNING        WHEATON                 41.86N 88.11W
08/28/2004                   DUPAGE             IL   BROADCAST MEDIA

            HOUSE STRUCK BY LIGHTNING.

0205 AM     TSTM WND DMG     MAZON                   41.24N 88.42W
08/28/2004                   GRUNDY             IL   LAW ENFORCEMENT

            POWER LINES DOWN.

0230 AM     LIGHTNING        EVANSTON                42.05N 87.69W
08/28/2004                   COOK               IL   BROADCAST MEDIA

            LIGHTNING STRUCK A HOUSE ON MONROE ST. CAUSING A GAS LINE
            TO EXPLODE.

0239 AM     DOWNBURST        MORRIS                  41.37N 88.43W
08/28/2004                   GRUNDY             IL   AMATEUR RADIO

            6-8 INCHES WATER COVERING RTE 47 IN MORRIS

0239 AM     FLASH FLOOD      MORRIS                  41.37N 88.43W
08/28/2004                   GRUNDY             IL   AMATEUR RADIO

            6-8 INCHES WATER COVERING RTE 47 IN MORRIS

0240 AM     TSTM WND DMG     2 NE MORRIS             41.39N 88.40W
08/28/2004                   GRUNDY             IL   LAW ENFORCEMENT

            POWER LINES DOWN NEAR ROUTE 6.

0245 AM     FLASH FLOOD      3 N MORRIS              41.41N 88.43W
08/28/2004                   GRUNDY             IL   AMATEUR RADIO

            6 INCHES WATER COVERING AIRPORT RD

0255 AM     DOWNBURST        PLAINFIELD              41.62N 88.20W
08/28/2004                   WILL               IL   EMERGENCY MNGR

            RTE59 AND BLACK RD WINDS 55-60 MPH TREE LIMBS DOWN

0305 AM     TSTM WND GST     CREST HILL              41.57N 88.11W
08/28/2004  60 MPH           WILL               IL   NWS EMPLOYEE

0310 AM     FLASH FLOOD      CHICAGO                 41.88N 87.63W
08/28/2004                   COOK               IL   BROADCAST MEDIA

            STREET FLOODING REPORTED IN WRIGLEYVILLE AREA OF CHICAGO.
            2.75 INCHES REPORTED BY SPOTTER.

0315 AM     TSTM WND DMG     MARSEILLES              41.33N 88.69W
08/28/2004                   LA SALLE           IL   EMERGENCY MNGR

            TREE BLOWN DOWN AT RT. 6, OUTSIDE OF MARSAILLES.

0315 AM     TSTM WND DMG     MARSEILLES              41.33N 88.69W
08/28/2004                   LA SALLE           IL   EMERGENCY MNGR

            TREE BLOWN DOWN.

0315 AM     FLASH FLOOD      MARSEILLES              41.33N 88.69W
08/28/2004                   LA SALLE           IL   EMERGENCY MNGR

            ROADS FLOODED IN THE COUNTY ACRES SUBDIVISION.

0330 AM     FLASH FLOOD      WILLOWBROOK             41.76N 87.95W
08/28/2004                   DUPAGE             IL   BROADCAST MEDIA

            SW SIDE OF WILLOWBROOK. CREEK FLOWING OVER STREETS NR
            MIDWAY RD AND 83RD ST

0348 AM     DOWNBURST        ROMEOVILLE              41.65N 88.09W
08/28/2004                   WILL               IL   LAW ENFORCEMENT

            2 FEET WATER REPORTED COVERING JOLIET RD. N SIDE OF TOWN.

0500 AM     FLASH FLOOD      WOODRIDGE               41.74N 88.04W
08/28/2004                   DUPAGE             IL   BROADCAST MEDIA

            RT. 355 AT 75TH ST. SHUT DOWN DUE TO FLOODING. 3.25
            INCHES OF RAIN REPORTED BY WOODRIDGE WEATHER NET.

0500 AM     FLASH FLOOD      LANSING                 41.57N 87.55W
08/28/2004                   COOK               IL   BROADCAST MEDIA

            I-80 AT TORRENCE AVE. SHUT DOWN DUE TO FLOODING.

0500 AM     FLASH FLOOD      HAMMOND                 41.62N 87.49W
08/28/2004                   LAKE               IN   BROADCAST MEDIA

            HIGH WATER ON I-80 NEAR HAMMOND.

0500 AM     FLASH FLOOD      CHICAGO                 41.88N 87.63W
08/28/2004                   COOK               IL   BROADCAST MEDIA

            4 FEET OF STANDING WATER AND BASEMENTS FLOODED IN THE
            AVONDALE NEIGHBORHOOD.

0900 AM     FLASH FLOOD      WOODRIDGE               41.74N 88.04W
08/28/2004                   DUPAGE             IL   TRAINED SPOTTER

            4.80 INCHES OF RAIN FROM MIDNIGHT TO 9 AM.

&&

NDM

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:55 PM ESTFlash Flood WarningLOTBenton, Jasper, Newton4 hr

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.